Alert archive / Colorado / River Flood Advisories in 2017

River Flood Advisory 3, NWS Denver/Boulder, CO

May 19, 2017Morgan County, Colorado

NWS Denver/Boulder, CO issued this river flood advisory at May 19, 2017, 9:59 AM MDT for Morgan County, Colorado. It took effect at May 20, 2017, 12:00 AM MDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
May 19, 2017, 9:59 AM MDT (15:59 UTC)
In effect from
May 20, 2017, 12:00 AM MDT
Expired
May 21, 2017, 6:00 PM MDT
In force
42 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Morgan County, CO

The radar

The Denver radar (KFTG), 82 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Platte River near Weldona (WNAC2).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood advisory went out at May 19, 5:42 AM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 19, 5:42 AM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
542 AM MDT Fri May 19 2017

.UPDATE...
Issued at 542 AM MDT Fri May 19 2017

GOES 16 imagery shows the upper low is currently trying to become
better organized over north central Colorado. This is having an
impact on shower redevelopment on the plains with an organized
band from roughly along/north of a line from Boulder to DIA and
then to just west of Limon. End result should be a little more
accumulation from the northern mountains into eastern Larimer
county as this feeds west/northwest. Current Warnings cover this
area well. Overall, minor adjustments made to PoPs, QPF, and
snow.

&&

.SHORT TERM...(Today and tonight)
Issued at 324 AM MDT Fri May 19 2017

Storm system is winding down across the forecast area as energy
did split as advertised in the NAM and ECMWF 24 hours ago. As a
result, precipitation intensity had decreased significantly during
the evening, with only light precipitation for the most part
continuing early this morning. Exception was in the northern
foothills and northern mountains where enough easterly flow was
still producing locally heavier snowfall. However, this too will
be decreasing through the early morning hours with orographic
enhancement weakening. From Boulder and Denver southward to the
Palmer Divide, have opted to cancel the Winter Storm Warning with
additional accumulations expected to be an inch or less and
little additional impact.  Advisories for South Park and Middle
Park also let go. Will continue the Winter Storm Warnings for the
Front Range Mountains and Foothills with impacts including
continued power outages and hazardous travel, but overall only
expect light snow this morning (very little in the I-70 Corridor),
and then heavier convective snow showers this afternoon. Looks
like another 1 to 4 inches possible with most of that in the
northern Front Range this morning, and then over the I-70 corridor
of Summit County in the afternoon. Those Warnings may end up
getting cancelled early too depending on how this evolves.

There is a potential fly in the ointment with another wave of
energy now taking shape near the CO/NM border early this morning.
This feature will lift northeast across southeast Colorado, but
increasing Q-G lift ahead of it will likely bring more widespread
showers for the afternoon. At this point, we think the bulk of
precipitation with this wave should end up east of the I-25
Corridor, but at the same time a weak surge may end up pushing it
back into Denver. We will adjust PoPs accordingly to have higher
PoPs again by this afternoon. Precipitation type will again be
tricky, mainly snow along/west of a Greeley to Limon line this
morning, but then some daytime heating and higher wet bulbs this
afternoon may bring some rain all the way back to the I-25
Corridor. At the same time, heavier precipitation rates could lend
itself to some light snow accumulation out toward Limon.

For tonight, the upper level storm system will move eastward with
subsidence and drying eventually building in. Lingering showers
this evening will push east across the plains while ending along
the Front Range during the evening. Some clearing late would
likely allow temps to drop to or just below freezing, so will
issue a freeze warning for the plains from the I-25 corridor
eastward to Fort Morgan and Limon. May see some patchy fog develop
as well in places that clear.

.LONG TERM...(Saturday through Thursday)
Issued at 324 AM MDT Fri May 19 2017

The upper level storm system will move into cntrl Nebraska on Sat.
There still could be some light pcpn over far nern CO in the morning
on the back side of the upper level low.  Otherwise outside of a
slight chc of showers in the mtns it will be dry with moderating
temperatures.  Aftn highs will be in the 55 to 60 degree range
across the plains.

On Sun an upper level trough in nwly flow aloft will affect the area
Sun aftn thru Sun night.  There is some wk mid lvl ascent associated
with this feature along with quite a bit of moisture.  In addition
there will be a fnt moving into nern CO during the aftn with upslope
flow developing.  Overall should see a good chance of snow showers
in the mtns Sun aftn into Sun evening with a chc of showers and a
few tstms across the plains.  Highs will be in the lower to mid 60s
across nern CO.

For Mon drier air in nnw flow aloft will be over the area thru the
aftn with only a slight chc of showers in the mtns.  Aftn highs will
be in the 60s across the plains.  Mon night into early Tue another
disturbance embedded in the nnw flow will affect nrn CO with some
mid lvl ascent.  In addition another fnt will move across nern CO
Mon evening which will enhance upslope flow.  Thus will see a good
chc of snow showers in the mtns with another chc of showers and a
few tstms across the plains.

By Tue aftn drier air will spread across the area as the disturbance
moves se of the area.  However there still could be a slight chc of
showers across the higher terrain and plains. As for highs
readings will be in the upper 50s to lower 60s across nern CO.

On Wed dry nnw flow aloft will be over the area with no pcpn
expected.  Temperatures will be warmer as aftn highs rise into the
upper 60s to lower 70s across the plains.  By Thu the flow aloft
will become more wly.  There is some moisture embedded in the flow
and will decent lapse rates will keep in a slight chc of
showers/tstms over the higher terrain.  Temperatures will continue
to rise with highs in the 70s across nern CO.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 324 AM MDT Fri May 19 2017

IFR conditions will likely persist through the day with areas of
light snow and rain, low ceilings, and light fog. There are a few
breaks in the lower clouds near KBJC this morning, but may be
short-lived. Light snow expected to produce no more than an inch
of snow on elevated surfaces and at worst case a brief period of
light slush on runways. By 00Z, showers should be tapering off and
then expect ceilings to eventually lift 06Z-12Z. Patchy fog
possible thereafter but mainly north of KDEN with light
downsloping west/southwest developing for the Front Range
airports.

&&

.HYDROLOGY...
Issued at 324 AM MDT Fri May 19 2017

Mainly light QPF amounts under one half inch expected through
today. Rises are occurring on the South Platte downstream of
Denver, and on the Cache La Poudre near Greeley. Flood Warning for
the South Platte at Kersey remains in effect today with a forecast
crest less than 1 foot above flood stage, but considerable
lowland and meadow flooding expected along that stretch.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM MDT this evening for COZ033>036.

Freeze Warning from 2 AM to 9 AM MDT Saturday for COZ038>046.

Winter Storm Warning until noon MDT today for COZ038.

&&

UPDATE...Barjenbruch
SHORT TERM...Barjenbruch
LONG TERM...RPK
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, May 19, 5:13 AM MDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
513 AM MDT Fri May 19 2017

COZ030>051-201115-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
513 AM MDT Fri May 19 2017

...WINTER STORM BEGINNING TO WIND DOWN...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will continue this morning mainly along the Front Range north
of I-70. Another 2 to 5 inches of snow is expected to accumulate
in those locations this morning, with up to 2 inches toward Fort
Collins and Loveland. Lighter snow will occur farther south
including Denver and the Palmer Divide. Meanwhile, mostly rain
will fall in areas along and east of a line from Greeley to Limon.

Showers will continue into the afternoon, while also becoming
heavier again in the I-70 Corridor of the mountains and foothills.

Hazardous travel conditions remain in the Front Range Mountains
and Foothills today, along with scattered power outages and
broken tree limbs.

Freezing temperatures on the plains tonight could injure or kill
tender plants.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The mountains can expect widely scattered late day showers and
thunderstorms on Saturday. An unsettled pattern returns Sunday
through Tuesday with a chance of precipitation over much of the
forecast area all three days. There could be a few late day
thunderstorms as well. Drier and warmer weather will return for
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any snowfall reports will be greatly appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:01 AM MDTFreeze WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 6 more28 hr
May 19, 8:45 AM MDTRiver Flood AdvisoryBOUWeld31 hr
May 19, 9:59 AM MDTRiver Flood AdvisoryBOUWeld44 hr
May 19, 9:59 AM MDTRiver Flood AdvisoryBOULogan, Morgan, Washington70 hr

Nearby

River Flood Advisories in Colorado, 2017Every river flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.